How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 5946
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
Type Your Medical Question Here...
Dr Uzair is online now
A new question is answered every 9 seconds

DR. Uzair,Is it possible that the Depakote over such a long

This answer was rated:

DR. Uzair,
Is it possible that the Depakote over such a long period of years and interacting with my medications that were on the list has kind of affected my body systems? I have had some very strange things happening to me-I have had problems with right ankle and lower leg swelling very bad for 6 years. Lasix helped some-but never left. I had my right big toenail turn yellow, fingernails grown towards skin-not straight. I have to tell you that amazingly these problems have not all gone away-but very much better. Also I had on my left hand my little finger and the one next to it numb and tingling
> Neurologist said "pinched nerve". Symptoms of that are completely gone. I really think this Depakote was doing a real number on me for a very, very long time now. Any comments?
Thanks for the query.

I'm sorry for being a little late on this one but the question just came through.

Depakote is notorious for its side effects as I have mentioned and arthralgia (joint pains) are a very common side effect of this medication.
Other joint related effects of Depakote are arthrosis, which causes degeneration of the joint cartilage in turn causing swelling and stiffness of the joints.
Depakote does cause paraesthesias (numbness and tingling) but those effects are generalized and spread in all four extremities rather than just one dermatome of the hand like in your case the little and the ring finger has paraesthesias which is due to compression or impingement of the ulnar nerve which supplies this area.
Finger nail abnormalities are not related to Depakote and discoloration of the finger nail is also not a known side effect of this medication.
I am glad to know that most of your concerns and symptoms have been alleviated by discontinuation of this medication and if you are doing well as far as the bipolar disorder is concerned, there remains little value of an anti psychotic drug like Depakote in your medication list.
Hope this helps.
Dr Uzair and 2 other Medical Specialists are ready to help you
Customer: replied 3 years ago.

Hello Dr. Uzair,

Well, I am in a tough position. I was unable to see my Dr. tomorrow

-but am getting in Tuesday.

I really do not have the option of calling 911 or having my husband take me to the ER because all they tell me is to see a Psychiatrist.

I will continue to use my lung meds (nebulizer and inhaler) and hopefully get by until I see my physician.

I and my husband David are so grateful that you are the Dr. that responded to my question.

I forgot to tell you that I also developed involuntary movements of arms and legs when laying down. I do have a very bad issue with my cervical vertebrae in my back.

This includes bone spurs, bulging discs and narrowing canal. It is extremely painful sometimes and sometimes my chin goes down to my chest and I am unable to raise it up.

I realize that I have a neurological issue-I saw a neurologist, she ordered an MRI and when she had her MA call me the answer I got when I asked what was wrong was "old age".

Now, I may be Bipolar, but am not stupid. I called the imaging place and told them to send me a copy of the results. This is why I know exactly what is wrong.

Anyway, I do have some severe health problems along with the ones I told you about. Well that's life sometimes. I am willing to live with them and not complain, but the breathing problem you called angioedema must be addressed promptly.

Thank you again for helping me to know what is wrong with me. I copied your answer and am taking it with me when I see Dr. Galez Tuesday. He is new to me, I shit canned the one I was seeing because he also told me to see a Psychiatrist and then told me to discontinue one of my breathing meds. To me, that was a little ridiculous when I am having breathing problems.

Anyway, I won't take any more of your valuable time. I will indeed watch to see when you are online again after I get to my apt Tues and let you know the outcome.

Yours truly,


Understood. I shall be waiting for your reply once you have seen your new doctor.
Good luck , Jane.
Customer: replied 3 years ago.

Dear Dr.

I just wanted to let you know that I do have neurological issues with my spine.

In my cervical vertebra-bone spurs, bulging discs and canal narrowing. I developed involuntary leg and arm movements when I lay down a lot of the time. The neurologist I saw concerning this issue ordered an MRI and when she had her MA call me, I asked what was wrong and she said "old age". Now, I may be Bipolar, but am certainly not stupid. I called the imaging place and had them send me a copy of the report. That is why I know exactly what is wrong.

I am not sure if this is the cause of this movement problem or not.

Anyway, I thought I would give you the information so you are aware of it.

Thank you,


Thanks for the details, Jane.
MRI showed bone spurs and degenerative disc disease but to see if this is affecting or impinging on the spine, a clinical examination is essential. Signs of upper or lower motor neuron lesions should be checked and a Nerve Conduction Study and EMG should be done. This is to determine if the problem is due to the degenerative disc disease and bone spurs or in the higher cortical center of the brain. You can discuss this with your Neurologist.
Let me know if you need more information. Best.